- 0Dec 31, '12 by prep861173 year old patient comes into micu after entering ER for sob. In ER pt has coarse rales and receives 80mg iv lasix. Pt comes up to Micu. Pt also has positive troponins and is placed on heparin drip. EKG showing only mild st depression and icu resident states pt will be transported out in am.
I begin my assessment. Stable vitals besides spo2 93L oxidizer. Pt still has coarse rales up to her neck although appearing no distress. Icu resident notified and additional 40mg iv lasix andbipap ordered. Pt voided 1500ml urine in ER and additional 400ml for myself at 11pm. A few marginal hours of urine output at 30ml were quickly followed by the pt not making any urine despite making great blood pressures. I called the icu resident and asked for some light hydration maybe at 40ml an hour after the 250ml fluid challenge he ordered failed to produce urine. He declined and said he was trying to achieve persistent azotemia which is a term i an unfamiliar with. Pts serial labs only showed a creatinine jump from 1.2 to 1.34. After 3 additional hours of no urine output he finally orders d5nss at 40ml an hour.
So to make a long story short i just thought this patient was completely handled wrong. I think we dried her out too much and instead of helping her out we cause acute tubercular necrosis. Im not back for a few days but i can't help but think that the patient will have a great of 2. Has anyone else heard of a physician purposefully causing such hypovolemia that the pt doesn't make urine?
- 0Jan 2, '13 by Esme12, BSN, RN Senior ModeratorI have racked my brain and I can't come up with a good reason except to maybe stimulate some "survival" behavior of the body to shift fluids around with anti-diuretics hormone regulation/release, hypothalmus, and sympathetic nervous system stimulation to "pull" the fluids off the lungs moving fluids in and out of cells and some how back into the system to excreted but....I really have no idea or real concrete answer....I'd love to find out though.
I have to ask...what is biosphere.
- 0Jan 8, '13 by detroitdanoNo idea what he was talking about with the persistent azotemia, but I've seen many times when the physician will toss Lasix at a patient until they pee. Just happened the other night actually. The lady hadn't peed much, so he ordered 40 of Lasix, then 80, and she didn't pee at all. So then they switched up to IV fluids.
I'd love to see a study on the effectiveness of that method. I've seen it done many times, but the trend of their UO afterwards always looks like this: 300/200/100/75/50/20. So they always seem to end up back where they initially started with their UO, except that now their overall fluid status is low.
- 0Jan 9, '13 by ausrnurseCan't think of a single reason why a doctor would want to cause a patient to have acute renal failure. What was the urea (BUN) doing, since the "goal" was azotemia. Creatinine is the product of muscle breakdown, so in a 73 year old you might not see a huge jump straight away (not a lot of muscle). I probably would have taken this over the residents head, this sounds really wrong.